Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2008, 1:27 PM MDT for Salt Lake County, Utah. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 1:27 PM MDT (19:27 UTC)
- Expired
- Jul 22, 2008, 2:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 82 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:40 PM MDT | HAIL 0.75 | Kearns, UT | |
| Jul 22, 1:40 PM MDT | HAIL 0.75 | West Jordan, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 221928 SVRSLC UTC035-222000- /O.NEW.KSLC.SV.W.0026.080722T1927Z-080722T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 127 PM MDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALT LAKE COUNTY IN UTAH * UNTIL 200 PM MDT * AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST JORDAN...OR NEAR MURRAY...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TAYLORSVILLE BY 140 PM MDT... MIDVALE BY 145 PM MDT... MURRAY AND SANDY BY 150 PM MDT... SOUTH SALT LAKE BY 155 PM MDT... HOLLADAY...COTTONWOOD HEIGHTS AND 9 MILES SOUTH OF SALT LAKE CITY BY 200 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING. LAT...LON 4083 11172 4061 11158 4051 11203 4068 11211 TIME...MOT...LOC 1927Z 252DEG 9KT 4063 11196 $$ MT
2 follow-up statements
000
WWUS55 KSLC 221947
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
146 PM MDT TUE JUL 22 2008
UTC035-222000-
/O.CON.KSLC.SV.W.0026.000000T0000Z-080722T2000Z/
SALT LAKE UT-
146 PM MDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR CENTRAL SALT LAKE COUNTY...
AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SOUTH SALT LAKE...OR ABOUT NEAR MURRAY...MOVING
NORTHEAST AT 17 MPH.
A NWS EMPLOYEE REPORTED PENNY SIZED HAIL IN ASSOCIATION WITH THIS
STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SALT LAKE CITY BY 155 PM MDT...
SUGARHOUSE AND UNIV OF UTAH BY 200 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4057 11188 4071 11204 4075 11193 4077 11191
4078 11185 4081 11178 4076 11168 4072 11166
TIME...MOT...LOC 1946Z 228DEG 15KT 4070 11188
$$
MT000
WWUS55 KSLC 221959
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT TUE JUL 22 2008
UTC035-222008-
/O.EXP.KSLC.SV.W.0026.000000T0000Z-080722T2000Z/
SALT LAKE UT-
158 PM MDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALT LAKE COUNTY
EXPIRES AT 200 PM MDT...
AT 140 PM...A NWS EMPLOYEE REPORTED PENNY SIZED HAIL IN ASSOCIATION
WITH THIS STORM.
THE WIND AND HAIL THREAT FOR THIS STORM HAS DIMINISHED...THOUGH
HEAVY RAIN CONTINUES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4057 11188 4071 11204 4075 11193 4077 11191
4078 11185 4081 11178 4076 11168 4072 11166
TIME...MOT...LOC 1958Z 228DEG 15KT 4073 11183
$$
MTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:33 AM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 22, 9:33 AM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 933 AM MDT TUE JUL 22 2008 .SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRUSH NORTHERN UTAH TODAY...AND INTERACT WITH A MOIST AIRMASS IN PLACE ACROSS THE REGION. A DRIER WESTERLY FLOW WILL FOLLOW FOR MID-WEEK. && .DISCUSSION...UPPER TROUGH IS CENTERED NEAR THE OREGON/IDAHO/NEVADA INTERSECTION THIS MORNING AND WILL CONTINUE TO THE EAST NORTHEAST DURING THE DAY. THUNDERSTORMS HAVE DEVELOPED ALONG THE FEATURE AND ALSO OUT AHEAD OVER NORTHERN UTAH...THOUGH THE NORTHERN UTAH STORMS ARE PRESENTLY WEAKENING. DRIER AIR IS MOVING INTO WESTERN UTAH TO THE SOUTHEAST OF THE SYSTEM...AND THIS DRIER AIR WILL SPREAD EAST TODAY WITH THE MOVEMENT OF THE TROUGH. OVER SOUTHERN UTAH...THOUGH AIRMASS WILL BE LESS MOIST THAN YESTERDAY WITH SLIGHTLY STRONGER FLOW ALOFT...SUBSIDENCE WHICH INHIBITED CONVECTION YESTERDAY IS NOT AROUND TODAY...SO CONVECTION SHOULD FIRE THIS AFTERNOON...PRIMARILY EAST OF INTERSTATE 15. HOWEVER...ANY THREAT OF FLASH FLOODING LOOKS TO BE ISOLATED. MEANWHILE...WITH DRYING OCCURRING OVER NORTHERN UTAH...MODEL SOUNDINGS FOR NORTHERN UTAH INDICATE A DISTINCT INVERTED-V SIGNATURE...STRONGER THE FURTHER WEST YOU GO. ADDITIONALLY...BOTH THE GFS AND NAM INDICATE SBCAPE OF 1000-1500 J/KG STRETCHING ACROSS NORTHERN UTAH ACCOMPANIED WITH DEEP LAYER SHEER AROUND 40 KTS. AND EVEN WITH THE DRYING...PW VALUES OF OVER 1 INCH SHOULD BE COMMON THROUGH THIS EVENING. SO THE ATMOSPHERE SUPPORTS STRONG ORGANIZED CONVECTION WITH THE POSSIBILITY OF SEVERE WEATHER. GUSTY WINDS LOOK TO BE THE MAIN THREAT...BUT HAIL IS ALSO A POSSIBILITY...PARTICULARLY THIS EVENING AS A WEAK FRONTAL BOUNDARY MOVES IN TO ADD SOME ADDITIONAL FORCING. THE DRIER AIRMASS LOOKS TO BECOME MORE DOMINANT WEDNESDAY AND THURSDAY...WHICH SHOULD LIMIT THE COVERAGE OF CONVECTION. UPDATED THE FORECAST EARLIER TO INCREASE POPS OVER NORTHERN UTAH THIS EVENING AND TO ADD MENTION OF GUSTY WINDS IN THE ZONES. ADDITIONAL UPDATES ARE NOT ANTICIPATED THIS MORNING. && .HYDROLOGY...A MOIST AIRMASS REMAINS OVER THE AREA THIS MORNING...BUT SOME DRYING IS EXPECTED FROM THE WEST TODAY AS AN UPPER TROUGH GRAZES NORTHWEST UTAH. OVER SOUTHERN UTAH...THIS WILL ACT TO LIMIT CONVECTION WEST OF I-15...THOUGH ENOUGH MOISTURE AND INSTABILITY REMAINS FOR AFTERNOON CONVECTION OVER THE HIGHER TERRAIN. HOWEVER...WITH LESS MOISTURE THAN RECENT DAYS AND SOMEWHAT STRONGER FLOW ALOFT...THE THREAT OF FLASH FLOODING APPEARS TO BE ISOLATED. GREATER COVERAGE OF THUNDERSTORMS IS EXPECTED OVER NORTHERN UTAH...WHERE SOME STORMS COULD BECOME QUITE STRONG. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. && .AVIATION...EARLY MORNING THUNDERSTORMS HAVE PUSHED WELL NORTH OF THE KSLC TERMINAL AT MID-MORNING. SHOWERS/STORMS WILL DEVELOP AGAIN TO THE WEST AND NW OF THE TERMINAL AFTER 22Z...THEN AFFECT THE TERMINAL AREA BETWEEN 01-04Z. STRONG GUSTY WINDS THE MAIN PROBLEM...THOUGH HAIL MAY BECOME A FACTOR AFTER 01Z. WINDS THIS MORNING WILL REMAIN LIGHT AND VARIABLE...THEN TURN TO LIGHT W-NW THIS AFTERNOON. WINDS WILL BECOME TRICKY LATE THIS AFTERNOON AS THE THUNDERSTORM ACTIVITY WILL DRIVE THE DIRECTION. BY 03-04Z...LOOK FOR A SURFACE FRONT TO PUSH THROUGH THE TERMINAL LEAVING A PERIOD OF NORTHWEST WINDS UNTIL 06-08Z. && .FIRE WEATHER...MOIST/UNSTABLE AIRMASS ACROSS THE FIRE DISTRICTS TODAY. SCATTERED SHOWERS/THUNDERSTORMS WITH WETTING RAIN A GOOD BET...ESPECIALLY OVER THE MOUNTAINS AND FAR NRN/ERN VALLEYS. SUBSTANTIALLY DRIER AIR CURRENTLY OVER NV WILL BEGIN TO WORK INTO WRN UTAH TONIGHT. THIS DRY AIR WILL MAKE IT TO THE UT/CO BORDER REGION BY WEDNESDAY NIGHT OR THURSDAY. SIGNIFICANTLY LOWER RH VALUES ARE EXPECTED BEGINNING WEDNESDAY...AND REMAINING LOW THROUGH EARLY FRIDAY. RETURN MOISTURE FROM AZ WILL PUSH NORTH AGAIN LATER ON FRIDAY...BRINGING A RENEWED THREAT FOR SHOWERS/THUNDERSTORMS THIS WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/HYDRO...TRAPHAGAN AVIATION/FIRE WX...CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 8:50 AM MDT, 4 hours 37 minutes before
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
In the hours before
Local storm report, Jul 22, 1:27 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
127 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 3 E TORREY 38.30N 111.36W
07/22/2008 WAYNE UT PARK/FOREST SRVC
SCENIC DRIVE IN CAPITOL REEF NP WAS CLOSED DUE TO FLASH
FLOOD.
&&
NEUMANThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 22, 1:54 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Jul 22, 1:59 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Wasatch | 27 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.